Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Salt Lake City, UT

May 6, 2016Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 6, 2016, 1:28 PM MDT for Duchesne County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2016, 1:28 PM MDT (19:28 UTC)
Expired
May 6, 2016, 2:00 PM MDT
In force
32 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Duchesne County, UT

The radar

The Salt Lake City radar (KMTX), 198 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2016-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2016-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
2710 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WUUS55 KSLC 061929
SVRSLC
UTC013-062000-
/O.NEW.KSLC.SV.W.0001.160506T1928Z-160506T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
128 PM MDT FRI MAY 6 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DUCHESNE COUNTY IN UTAH...

* UNTIL 200 PM MDT

* AT 128 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 15 MILES NORTH OF DUCHESNE...AND
  MOVING NORTHWEST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALTAMONT...MOUNTAIN HOME...ALTONAH AND MOON LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4038 11016 4029 11036 4056 11070 4074 11031
TIME...MOT...LOC 1928Z 149DEG 25KT 4040 11031 

$$
2 follow-up statements
879 
WWUS55 KSLC 061939
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
138 PM MDT FRI MAY 6 2016

UTC013-062000-
/O.CON.KSLC.SV.W.0001.000000T0000Z-160506T2000Z/
DUCHESNE UT-
138 PM MDT FRI MAY 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR NORTHWESTERN DUCHESNE COUNTY...

AT 138 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 19 MILES NORTHEAST OF TABIONA...OR 20
MILES NORTH OF DUCHESNE...MOVING NORTHWEST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
ALTONAH...MOON LAKE AND MOUNTAIN HOME. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 4042 11018 4036 11041 4056 11070 4074 11031
TIME...MOT...LOC 1938Z 149DEG 25KT 4047 11036 

$$
207 
WWUS55 KSLC 061955
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
154 PM MDT FRI MAY 6 2016

UTC013-062004-
/O.EXP.KSLC.SV.W.0001.000000T0000Z-160506T2000Z/
DUCHESNE UT-
154 PM MDT FRI MAY 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DUCHESNE COUNTY
WILL EXPIRE AT 200 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4042 11018 4036 11041 4056 11070 4074 11031
TIME...MOT...LOC 1952Z 149DEG 25KT 4047 11036 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 9:52 AM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 6, 9:52 AM MDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
952 AM MDT FRI MAY 6 2016

.SYNOPSIS...THE UPPER LEVEL LOW PRESSURE SYSTEM OFF THE SOUTHERN
CALIFORNIA COAST MOVE SLOWLY EAST INTO THE GREAT BASIN FOR THE
UPCOMING WEEKEND. A SECOND COLDER STORM SYSTEM WILL MOVE SOUTH
FROM WESTERN CANADA AND MOVE THROUGH THE REGION EARLY NEXT WEEK.

&&

.DISCUSSION...A BROAD UPPER LOW ORIENTED ALONG THE SOCAL
COASTLINE CONTINUES TO SLOWLY CHURN EAST. ATTENDANT UPPER LEVEL
JET IS ORIENTING OVER CENTRAL/NORTHERN UTAH ATTM...AND COUPLED
WITH MODEST DIFFLUENCE ALOFT AIDED A BAND OF SHOWERS AND SCATTERED
THUNDERSTORMS TO MOVE SOUTH TO NORTH ALONG THE WASATCH FRONT THIS
MORNING AS THE NOSE MOVED IN. THIS BAND OF ACTIVITY CURRENTLY
STRETCHES FROM VERNAL NORTHWEST TO SNOWVILLE AND IS EXHIBITING
SIGNS OF SLOWING AS MID LEVEL FLOW CONVERGES OVER SOUTHERN
IDAHO/WYOMING. HI-RES GUIDANCE INDICATES THE BEST POTENTIAL FOR
ENHANCED ACTIVITY FOR THE REMAINDER OF THE DAY AND INTO TONIGHT IS
ACROSS FAR NORTHEASTERN UTAH/SW WYOMING/SOUTHERN IDAHO WITHIN
THIS SHEAR ZONE. UPPED POPS TO LIKELY FOR THE REMAINDER OF THE DAY
FOR THESE. SIGNIFICANTLY INCREASED CLOUD COVER MOST ALL AREAS AS
WELL AS SLIGHT ADJUSTMENTS TO POPS SOUTH OF I-70 FOLLOWING LATEST
TRENDS.

ELSEWHERE...AREAL COVERAGE WILL LIKELY REMAIN ISOLATED TO
SCATTERED AND MORE PERIODIC IN NATURE WITH CELLULAR DEVELOPMENT
OVER THE TERRAIN THEN TRACKING NORTHWEST OVER ADJACENT VALLEY
AREAS.

A FEW DEGREES IF COOLING ALOFT AIDED A NET STEEPENING OF LAPSE
RATES OVER THE LAST 18 HOURS...AND ORIENTATION OF UPPER JET AND
DEEP SOUTHEASTERLY FLOW BENEATH SUPPORT EFFECTIVE SHEAR VALUES OF
30 PLUS KNOTS ACROSS THE NORTHEAST. WILL LIKELY REALIZE MLCAPE
VALUES OF 500 J/KG ACROSS THE NORTHERN BORDER REGIONS DURING PEAK
HEATING THIS AFTERNOON...THOUGH CLOUD COVER AND MORNING PRECIP
WILL INHIBIT MUCH FURTHER WARMING OVER THE EXTREME NORTH. ALTHOUGH
A LIMITING FACTOR FOR ORGANIZED CONVECTIVE DEVELOPMENT IS PWAT
HOVERING ONLY NEAR OR JUST ABOVE A HALF INCH A WELL...CAN NOT RULE
OUT A FEW STRONG CELLS DEVELOPING FROM THE UINTAS NW TO THE
UT/ID/WY TRIPLE POINT AND POINTS NORTH THROUGH THIS EVE. GUSTY
MICROBURST WINDS REMAIN THE PRIMARY THREAT.

NO OTHER UPDATES MADE OR PLANNED IN THE SHORT TERM.

&&

.AVIATION...WIND DIRECTION AT THE SLC TERMINAL IS LOW CONFIDENCE
TODAY. THE MOST LIKELY SCENARIO IS THAT E-NE WINDS AS OF 1530Z WILL
SLOWLY TURN TO THE SOUTHEAST THROUGH THE NEXT COUPLE HOURS...WITH
SOUTHERLIES MOST LIKELY TO PERSIST THROUGH THE DAY. HOWEVER...ONE
SIGNIFICANT SOURCE OF UNCERTAINTY IS SHOWER ACTIVITY...WITH
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED ACROSS NORTHERN UTAH.
GUSTY ERRATIC WINDS AND LIGHTNING ARE THE MOST LIKELY IMPACT WITH
THESE STORMS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 6, 3:25 AM MDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
325 AM MDT FRI MAY 6 2016

UTZ001>016-019>021-517-518-WYZ021-071300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
325 AM MDT FRI MAY 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SPRING STORM SYSTEM WILL ARRIVE TODAY WITH COOLER TEMPERATURES
AND SCATTERED SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS WILL
BE QUITE GUSTY AND THERE REMAINS AN ENHANCED POTENTIAL FOR LOCALLY
STRONG WINDS ESPECIALLY THIS AFTERNOON AND EVENING. SNOW LEVELS
WILL VARY BETWEEN 8000 AND 10000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE STORM WILL TREND WETTER THIS WEEKEND WITH TEMPERATURES
TRENDING COOLER STILL. SNOW LEVELS WILL VARY BETWEEN 7000 AND
9000 FEET DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:13 AM MDTWind AdvisorySLC4 hr
May 6, 1:44 PM MDTSpecial Weather StatementSLCSalt Lake31 min
May 6, 3:29 PM MDTSpecial Weather StatementSLCDavis31 min
May 6, 4:05 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Weber25 min
May 6, 4:32 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache28 min
May 6, 4:59 PM MDTSevere Thunderstorm WarningSLCBox Elder31 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.